SOURCE: Mammen AL. Statin-associated autoimmune myopathy. N Engl J Med 2016;374:664-669.

Statins, when appropriately dosed and used within FDA labeling, are generally safe medications, and provide significant cardiovascular risk reduction for patients presenting with elevated cardiovascular risk due to dyslipidemia, hypertension, or previous cardiovascular events. A minority of patients treated with statins develop myalgias. Clinicians resolve most of these cases with dose adjustment, switching statin, or removal of an interacting substance (e.g., grapefruit juice with simvastatin).

Statin-associated autoimmune myopathy (SAM) is a rare disorder (estimated at two to three/100,000 treated patients). It may occur at any time during the course of statin treatment and is characterized by muscle pain, progressive proximal muscle weakness, and elevations in creatine kinase levels (> 10 x ULN). Biopsy shows muscle-cell necrosis as well as autoantibodies against HMG-CoA reductase.

When disease is mild, statin cessation sometimes is sufficient to allow recovery; however, combination immunosuppressive treatment (e.g., prednisone + methotrexate) is suggested for moderate-severe cases, progressing to triple therapy (e.g., rituximab) if the initial combination treatment is insufficiently efficacious.

Most cases of SAM treated in a timely fashion with immunosuppressive therapy produce favorable outcomes. Hence, clinicians in all specialties providing care to statin-treated patients must be cognizant of this newly recognized disorder.